Warfarin treatment alongside sulphonylureas could increase severe hypoglycemia in older type 2 diabetes patients

Jack Woodfield
Mon, 14 Dec 2015
Warfarin treatment alongside sulphonylureas could increase severe hypoglycemia in older type 2 diabetes patients
The use of warfarin is associated with an increased risk of severe hypoglycemia among older adults with type 2 diabetes who are also treated with sulphonylureas.

Researchers at the Keck School of Medicine, University of Southern California (USC), investigated whether warfarin - a drug which reduces the risk of blood clots forming - had adverse effects on the blood sugar levels of type 2 diabetic patients treated with the sulphonylureas glipizide and glimepiride. Sulphonylureas are an oral drug that controls blood sugar levels in people with type 2 diabetes.

A retrospective cohort analysis was conducted of 465,918 adults with type 2 diabetes aged 65 years or older. All the patients had filled a prescription for glipizide or glimepiride between 2006 and 2011. 15.4 per cent of patients also filled a prescription for warfarin.

The primary objective of the study was to assess how many times patients visited the emergency department or were admitted to hospital with a primary diagnosis of hypoglycemia.

A significant positive association was observed between the use of warfarin with glipizide/glimepiride and admission to hospital or the emergency department for hypoglycemia. The risk was particularly high among patients starting warfarin treatment, while concurrent treatment with sulphonylureas also had a positive association with fall-related fractures and altered mental status.

The researchers suggest that a possible drug interaction exists between warfarin and glipizide or glimepiride. Anne Peters, MD, USC stressed that clinicians need to pay close attention to diabetic patients who are starting warfarin treatment.

"The take-home message is simply that an interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring," said Peters. "Sometimes this means having the patient monitor their blood sugar levels more often. There are many ways to deal with the issue if one is forewarned."

Study researcher Bradley Williams, USC School of Pharmacy and USC Davis School of Gerontology, added: "What is required is for pharmacists and other clinicians to be more vigilant when a sulphonylurea is added to a regiment that includes warfarin, as well as when a patient who is taking both has a change in their medical status.

"I think additional research into the potential interactions between medications for diabetes and warfarin, as well as other drugs that affect blood clotting, is warranted because of the potential consequences of excessive bleeding."

The study was published in online journal The BMJ.
Leave a Comment
Login via Facebook
or
Have your say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.